Louisiana, 2009

Funnel Cloud in Louisiana, September 25, 2009

September 25, 2009 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms developed over south central Louisiana during the afternoon hours, with one funnel cloud reported near Henry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms developed over south central Louisiana during the afternoon hours, with one funnel cloud reported near Henry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 25, 11:33 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 25, 11:33 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1233 PM CDT FRI SEP 25 2009

.AVIATION...
CLDS XPCD TO REMAIN ANCHORED OVER THE AREA THROUGH THE AFTERNOON
HOURS AS THE WARM FRONT BACKS UP TO THE NORTHWEST. SHWRS IN THE
GULF ARE MOVING NORTHWEST FOLLOWING THE RETREATING FRONT. THIS
LOOKS TO BRING SHOWERS/TSTMS INTO ARA AND THE INTO LFT BY THE LATE
AFTERNOON HOURS. THE RETREATING FRONT LOOKS TO MAKE ITS WAY INTO
LCH/BPT THIS EVE WITH WIDELY SCATTERED SHWRS PSBL.

&&

.PREV DISCUSSION... /ISSUED 1037 AM CDT FRI SEP 25 2009/

UPDATE...

SATELLITE IMAGERY THIS MORNING SHOWS WIDESPREAD LOW CLOUDS BLANKET
THE INLAND ZONES AND NEARSHORE COASTAL WATERS...WITH SCATTERED
CUMULUS IN THE OFFSHORE WATERS. HOWEVER...BREAKS ARE ALREADY
BEGINNING TO APPEAR IN THE CLOUD DECK ACROSS ACADIANA. MUCH LIKE
YESTERDAY EXPECTING THE LOW CLOUD DECK TO BREAK UP FROM EAST TO
WEST THIS AFTERNOON...BUT IT IS UNCERTAIN HOW FAR WEST THIS WILL
OCCUR. HAVE LOWERED HIGH TEMPS IN SOUTHEAST TEXAS AND WESTERN
LOUISIANA FOR TODAY WHERE CLOUD COVER IS MOST LIKELY TO
LINGER...BUT RAISED THEM IN THE EASTERN ZONES WHERE TEMPS SHOULD
RISE QUICKLY WITH SKIES BECOMING PARTLY CLOUDY THIS AFTERNOON.
CURRENT RADAR IMAGERY SHOWS SCATTERED SHOWERS AND THUNDERSTORMS IN
SE LA AND THE OUTER COASTAL WATERS. MOS GUIDANCE APPEARS TO STILL
BE OVERDOING POPS FOR THE CWA AS IT HAS BEEN THE PAST SEVERAL
DAYS...AND HAVE TWEAKED PRECIP CHANCES DOWNWARD WITH HIGHEST
LEVELS IN THE SOUTHEASTERN ZONES. MADE OTHER VARIOUS ADJUSTMENTS
TO GRIDS WITH FORECAST PRODUCTS ALREADY SENT.

SHAMBURGER

PREV DISCUSSION... /ISSUED 647 AM CDT FRI SEP 25 2009/

AVIATION...

GULF EASTERLIES CONTINUE TO ASCEND ANTICYCLONICALLY WHEN IMPINGING
UPON THE FRONTAL SURFACE...UPGLIDING OVER THE RECENTLY-ARRIVED
GREAT-PLAINS AIR.

IFR CEILINGS WILL SLOWLY LIFT INTO THE MVFR CATEGORY BY
MIDMORNING. ISOLATED SHOWERS EMBEDDED IN STRATUS ARE POSSIBLE
THROUGHOUT THE DAY.

PREV DISCUSSION... /ISSUED 522 AM CDT FRI SEP 25 2009/

SYNOPSIS...A STATIONARY BOUNDARY FROM LOWER ACADIANA OUT
SOUTHWEST OVER THE COASTAL WATERS HAS GOOD UPPER LEVEL JET SUPPORT
TO THE WEST. THIS FRONT SHOULD WEAKEN AND WASH OUT HOWEVER AS HIGH
PRESSURE BUILDS FROM THE EAST. AREA RADARS SHOWING LIGHT SHOWER
ACTIVITY OVER THE LAKES AREA OF SOUTHEAST TEXAS INTO CENTRAL
LOUISIANA AS WELL AS ISOLATED SHOWERS OVER THE COASTAL WATERS.
WILL KEEP A CHANCE OF LIGHT SHOWERS IN THE FORECAST TODAY THANKS
TO THE PERSISTENT COMBINED PACIFIC AND GULF MOISTURE RIDING
ISENTROPICALLY OVER THE FRONTAL SURFACE TODAY. A SHORTWAVE OVER
THE NORTHWESTERN GULF WILL MOVE TOWARDS OUR AREA AROUND THE
PEREPHERY OF THE MID LEVEL RIDGE OVER THE EASTERN GULF. ALTHOUGH
CONVECTIVE TEMPS WILL FIND IT TOUGH GOING TO BE ACHIEVED, THERE
WILL BE SUFFICIENT H3 DIVERGENCE FOR OCNL RUMBLES OF THUNDER
TODAY.

SHORT TERM...NOT MUCH HAS CHANGED IN OUR REASONING WITH CHANCE
POPS WITH LIGHT AMOUNTS TODAY. MOST OUTDOOR ACTIVITIES CAN GO ON
WITH ONLY NUISANCE PRECIP COVERING WIDE AREAS. MID LEVEL RIDGING
WILL HELP TO KEEP CONVECTION AT BAY EXCEPT FOR THE SHORTWAVE
ENERGY INTO THE BPT AND LCH AREAS. THOSE AREAS WILL ALSO SEE A
SLIGHT BOOST IN UPWARD MOTION LATE TNITE THANKS TO A HINT OF A
RIGHT REAR QUAD OF THE SUBTROPICAL JET. PERSISTENCE IS THE WORD ON TEMPS.

LONG TERM...AFTER ONE MORE DAY OF SCATTERED LIGHT SHOWERS ON
SATURDAY, THE LARGE SCALE UPPER TROF WILL SWING THROUGH AROUND
SUNDOWN EFFECTIVELY ENDING OUR RAIN CHANCES WITH RIDGING FROM THE WEST.
SUBSIDENCE AND A LACK OF CLOUD COVER WILL ALLOW TEMPS TO SOAR
ABOVE NORMAL ON SUNDAY. RAIN CHANCES INCREASE TOWARDS THE END OF
THE WEEK AS A VIGOROUS UPPER TROF WITH AN ASSOCIATED PACIFIC COLD FRONT
APPROACHES THE AREA. MODELS DIVERGE GREATLY ON THE TIMING. CHOSE
TO LEAN TOWARDS THE MORE CONSERVATIVE AND SLOWER EURO MODEL.

MARINE...PERSISTENT GRADIENT WINDS OVER THE WESTERN WATERS WILL DIMINISH
LATE TODAY AS THE FRONT WEAKENS. MAINTAINING A CAUTION FOR THOSE WATERS.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  86  71  89  71 /  20  30  10  10  10
KBPT  73  86  71  88  72 /  20  30  10  10  10
KAEX  71  87  68  89  67 /  20  30  10  10  10
KLFT  73  85  71  89  71 /  20  40  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 25, 4:38 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
538 AM CDT FRI SEP 25 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-261000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
538 AM CDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Lake Charles radar (KLCH), 114 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Vermilion

When
September 25, 2:43 PM CST
Where
Vermilion County, 1 mi E of Henry
Reported by
Broadcast Media
Coordinates
29.880, -92.063

Vermilion Parish Sheriff Office reported a funnel cloud east of Henry, which was confirmed by reports and photos from KATC-TV and KLFY-TV.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196310.